North Carolina, 2005

Hail in North Carolina, August 4, 2005

August 4, 2005 · NWS RAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 4, 1:05 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 4, 1:05 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT THU AUG 4 2005

.SHORT TERM (TONIGHT)...

RIDGING ALOFT AND SURFACE HIGH WILL ALLOW NEAR-SURFACE BASED
INVERSION TO QUICKLY DEVELOP OVERNIGHT...ALLOWING CALM WINDS AND
CLEAR SKIES TO RULE. PATCHY MVFR FOG LIKELY WITH MINS IN THE LOWER
70S.

&&

.LONG TERM (FRIDAY THROUGH THURSDAY)...
FRIDAY THROUGH SUNDAY NIGHT...
OVERALL...LITTLE CHANGE IN FORECAST TREND DURING THIS PERIOD AS
RIDGE ALOFT AND SURFACE HIGH WILL CONTINUE OVER THE AREA.
FOR FRIDAY...LEE TROUGH DEVELOPING WESTERN SECTIONS...SLIDING EAST
INTO PIEDMONT LATE AFTERNOON/EVENING. THIS ALONG WITH LIGHT
SOUTH/SOUTHEAST FLOW WILL PROVIDE SOME LIFT/CONVERGENCE TO RESULT
IN  ISOLATED LATE DAY/EVENING CONVECTION. HOWEVER AIR MASS SOMEWHAT
CAPPED. LOW LEVEL THICKNESS A FEW METERS LOWER ON FRIDAY. LOCAL IN
HOUSE MAX TEMPERATURE SCHEME INDICATE HIGHS FRIDAY MOSTLY MID 90S
AGAIN EXCEPT LOWER 90S NORTHWEST (93-GSO...95/96 RDU/FAY). LOW LEVEL
THICKNESS TRENDS PAST COUPLE DAYS INDICATE SLIGHT COOLING EACH DAY.
FORECAST HIGHS AND DEWPOINTS FRIDAY INDICATE HEAT INDEX VALUES FROM
AROUND 100 APPROACHING 105. BELOW ADVISORY CRITERIA. ISSUE STATEMENT.

FOR THE WEEKEND (SATURDAY/SUNDAY)...FRONTAL BOUNDARY FROM OHIO
VALLEY NUDGES SOUTH TOWARD AREA AND STALLS NEAR NORTHERN BORDER.
THIS WILL BE ENOUGH TO KEEP MENTION OF MAINLY AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS WITH BEST POTENTIAL NORTHERN TIER. AS
MENTIONED...SLIGHT COOLING TREND...MAX TEMPERATURES GENERAL RANGE
UPPER 80S TO LOWER 90S.

MONDAY THROUGH THURSDAY...
SURFACE HIGH OFFSHORE...THUS MOIST RETURN FLOW OVER THE AREA. MODELS
OFFER DIFFERING SOLUTIONS ON 500 MB AND SURFACE PATTERN DURING THIS
PERIOD. DGEX DEVELOP LOW OVER GULF OF MEXICO WHICH BY MID TO LATE
WEEK INDICATE BROAD LOW OVER GEORGIA/SOUTH CAROLINA. NO EVIDENCE OF
THIS PER GFS. FOR NOW WILL CONTINUE TYPICAL SUMMERTIME DIURNAL
CONVECTION THROUGH THE PERIOD. TEMPERATURES GENERALLY LOWER 90S FOR
MAXES WITH LOWS IN THE LOWER 70S.

&&

.AVIATION...

PERSISTENCE FORECAST WITH HIGH PRESSURE RIDGE ALOFT. WINDS WILL
QUICKLY DECOUPLE THIS EVENING WITH ANOTHER NIGHT OF RADIATIONAL FOG.
EXPECT PREDOMINATELY MVFR VISIBILITY RESTRICTIONS...EXCEPT LIFR AT
RWI TAF SITE.

OTHERWISE...VEERING WINDS WILL RESULT IN SOUTHERLY/SOUTHEASTERLY
WINDS ON FRIDAY. DEVELOPMENT OF LEE-SIDE TROUGH ACROSS WESTERN NC
AND ONSHORE SEABREEZE INTERACTION WILL RESULT IN ISOLATED
POPS...MAINLY AFTER 18Z.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LOCKLEAR
LONG TERM...RA
AVIATION...LOCKLEAR
Hazardous weather outlook, Aug 4, 4:58 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
558 AM EDT THU AUG 4 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-051000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
558 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 4, 3:03 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EDT THU AUG 4 2005

NCZ024-025-041-042115-
ORANGE-DURHAM-WAKE-
INCLUDING THE CITIES OF...CHAPEL HILL...DURHAM...RALEIGH
403 PM EDT THU AUG 4 2005

ISOLATED STORMS WILL DRIFT TOWARD THE SOUTHWEST ACROSS THE
TRIANGLE REGION THROUGH 5 PM. STORMS ARE LIKELY TO AFFECT HOLLY
SPRINGS AND APEX... CHAPEL HILL... AND HILLSBOROUGH. GUSTY WINDS
UP TO 40 MPH AND PEA SIZE HAIL MAY OCCUR WITH THESE STORMS.

GIH
Special weather statement, Aug 4, 4:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT THU AUG 4 2005

NCZ007>010-024>026-041-042215-
PERSON-GRANVILLE-VANCE-WARREN-ORANGE-DURHAM-FRANKLIN-WAKE-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...CHAPEL HILL...DURHAM...LOUISBURG...RALEIGH
510 PM EDT THU AUG 4 2005

ISOLATED THUNDERSTORMS PRODUCING BRIEF HEAVY RAIN WILL DRIFT
TOWARD THE SOUTHWEST ACROSS THE NORTHEAST PIEDMONT AND TRIANGLE
REGION THROUGH 615 PM. LOCATIONS LIKELY TO BE AFFECTED BY THE
STORMS INCLUDE CHAPEL HILL AND POINTS SOUTH TOWARD PITTSBORO... AS
WELL AS ROUGEMONT AND HENDERSON. THESE STORMS MAY PRODUCE WIND
GUSTS OVER 40 MPH AND PEA SIZE HAIL.

NCZ084>086-042215-
RICHMOND-SCOTLAND-HOKE-
INCLUDING THE CITIES OF...ROCKINGHAM...LAURINBURG...RAEFORD
510 PM EDT THU AUG 4 2005

ISOLATED THUNDERSTORMS PRODUCING BRIEF HEAVY RAIN WILL DRIFT
TOWARD THE SOUTHWEST ACROSS SOUTH CENTRAL NORTH CAROLINA THROUGH
615 PM. LOCATIONS LIKELY TO BE AFFECTED BY THE STORMS INCLUDE
LAURINBURG... ROCKINGHAM... AND HAMLET. THESE STORMS MAY PRODUCE
WIND GUSTS OVER 40 MPH AND PEA SIZE HAIL.

GIH

The radar

The Raleigh/Durham radar (KRAX), 74 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vance

When
August 4, 5:00 PM EST
Where
Vance County, 7 mi N of Kittrell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.330, -78.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475482.